Skip to main content
More Search Options
A member of our team will call you back within one business day.
Hair loss is a common side effect of chemotherapy and radiation therapy. It occurs because these treatments affect normal cells as well as cancer cells. Not all types of chemotherapy and radiation therapy cause hair loss, but if it does happen, these tips can help.
Get a short haircut to make hair loss seem less sudden.
Use soft brushes and mild shampoos.
Towel dry your hair or set your hair dryer on low heat.
Don’t color or perm your hair.
Have a wig made before hair loss occurs. Buy one or find out how you can borrow one. Your local American Cancer Society (ACS) may be able to help.
Fill in missing patches of eyebrow with a makeup pencil.
Wear a hat, scarf, or turban. Doing so can protect your scalp as well as make hair loss less obvious.
Have someone shave the remaining patches if your hair loss has been uneven.
Expect that there may be changes in the color or texture of hair that grows back after treatment ends.
Use sunscreen with an SPF of at least 15 on your scalp any time you go outside. Wear hats and scarves.
Keep your scalp clean.
See a skin doctor about any changes in skin color.
Ask your doctor to suggest a mild shampoo and lotion.
If you wear a wig, take it off for a while each day. This allows the skin on your head to breathe.